Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Midland/Odessa, TX

April 17, 2001Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 17, 2001, 12:26 AM CDT for Reagan County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 17, 2001, 12:26 AM CDT (05:26 UTC)
Expired
Apr 17, 2001, 1:00 AM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 82 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS54 KMAF 170530
SVRMAF
TXC383-170600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 AM CDT TUE APR 17 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REAGAN COUNTY IN TEXAS

* UNTIL 100 AM CDT

* AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM 15 MILES NORTHEAST OF BIG LAKE MOVING SOUTH AT 
20 MPH.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS SEVERE THUNDERSTORM.  VERY HEAVY RAIN AND DEADLY 
LIGHTNING ARE ALSO POSSIBLE.  

LAT...LON 3122 10141 3122 10128 3164 10128 3166 10141

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 9:52 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 16, 9:52 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
952 PM CDT MON APR 16 2001

HAVE SENT AN UPDATE (AND A CORRECTION...MEA CULPA) TO THE ZONES TO
HANDLE THE OVERALL TRENDS IN BOTH THE CONVECTION AND COLD FRONTAL
PASSAGE.  STRONG TO SEVERE CONVECTION OVER NORTHEASTERN ZONES EARLIER
THIS EVENING HAS WANED WITH LOSS OF SENSIBLE HEATING...AND STABLE
OUTFLOW FROM THESE STORMS HAS PUSHED WEST ACROSS MUCH OF THE PERMIAN
BASIN.  MAY SEE ENOUGH LIFT ALONG THE FRONT ACROSS THE NORTHERN ZONES
TO GIN UP SOME REDEVELOPMENT LATER TONIGHT...BUT THINK PRECIP CHANCES
WILL INCREASE TOWARD SUNUP AS POST-FRONTAL ISENTROPIC LIFT INCREASES
PER PREVIOUS FORECAST THINKING.  HAVE YANKED POSITIVE MENTION OF
SEVERE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR
THE REMAINDER OF TONIGHT GIVEN THE MESO'ED OUT AIRMASS...BUT COULD
SEE SOME STORMS CAPABLE OF PRODUCING MARGINAL HAIL.  LASTLY...AFTER
TALKING TO RFC FWD...WILL NOT ISSUE A FLW FOR BEALS CREEK AT
WESTBROOK...BUT INSTEAD KICK OUT A FFS HIGHLIGHTING THREAT TO LOW
WATER CROSSINGS.  LBB AND ABQ...WILL NOT SEND AN UPDATED AFP UNLESS
REQUESTED.  HOPE TO HAVE AN LSR OUT BY MIDNIGHT...70.
X
.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 16, 8:47 PM CDT, 3 hours 39 minutes before
TXZ045>048-050>053-061>063-069-070-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT MON APR 16 2001

SEVERE THUNDERSTORM WATCH 155 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF WEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...

THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE ABOVE COUNTIES.
HOWEVER...THU@NDERSTORMS MAY REDEVELOP ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS LATER TONIGHT.

70
Local storm report, Apr 16, 11:28 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1128 PM CDT MON APR 16 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    5 E GARDEN CITY           TX   2 INCH HAIL
04/16/01   GLASSCOCK                      REPORTED BY STORM
                                          SPOTTER.

0700 PM    5 E GARDEN CITY           TX   FLOOD
04/16/01   GLASSCOCK                      FLOODING ON ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.

0705 PM    BIG SPRING                TX   WIND DAMAGE
04/16/01   HOWARD                         TREE UPROOTED.
                                          REPORTED BY STORM
                                          SPOTTER.

0713 PM    7 N BIG SPRING            TX   .88 INCH HAIL
04/16/01   HOWARD                         REPORTED BY STORM
                                          SPOTTER.

0726 PM    BIG SPRING                TX   1.75 INCH HAIL
04/16/01   HOWARD                         REPORTED BY STORM
                                          SPOTTER.

0743 PM    BIG SPRING                TX   2.5 INCH HAIL
04/16/01   HOWARD                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:45 PM CDTSevere Thunderstorm WarningMAFHoward45 min
Apr 16, 7:46 PM CDTSevere Thunderstorm WarningMAFGlasscock44 min
Apr 16, 8:02 PM CDTFlash Flood WarningMAFGlasscock, Howard118 min
Apr 16, 11:17 PM CDTSevere Thunderstorm WarningMAFUpton43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.